Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2009, 1:12 PM MST for Santa Cruz County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 1:12 PM MST (20:12 UTC)
- Expired
- Sep 8, 2009, 1:36 PM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 082012 SVRTWC AZC023-082100- /O.NEW.KTWC.SV.W.0043.090908T2012Z-090908T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 112 PM MST TUE SEP 8 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 200 PM MST * AT 109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOGALES ALONG HIGHWAY 82 BETWEEN NOGALES AND PATAGONIA LAKE...AND MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATAGONIA LAKE. LAT...LON 3151 11079 3137 11068 3134 11094 3147 11098 TIME...MOT...LOC 2011Z 216DEG 3KT 3141 11087 $$
1 follow-up statement
000 WWUS55 KTWC 082036 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 136 PM MST TUE SEP 8 2009 AZC023-082047- /O.CAN.KTWC.SV.W.0043.000000T0000Z-090908T2100Z/ SANTA CRUZ AZ- 136 PM MST TUE SEP 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY IS CANCELLED... LAT...LON 3151 11079 3137 11068 3134 11094 3147 11098 TIME...MOT...LOC 2037Z 216DEG 3KT 3143 11085 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:37 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 8:37 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 837 AM MST TUE SEP 8 2009 .SYNOPSIS...SUFFICIENT MOISTURE WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. NEAR NORMAL HIGH TEMPERATURES ARE ALSO EXPECTED THIS WEEK. && .DISCUSSION...CURRENT FORECAST ON TRACK WITH MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED TODAY. OVERALL SYNOPTIC PATTERN HAS A SHORTWAVE TROUGH MOVING EAST THROUGH THE NORTHERN ROCKIES...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS AND A WEAK DISTURBANCE OVER FAR WEST TEXAS/SOUTHWESTERN NEW MEXICO. LATEST SATELLITE IMAGERY SHOWS PATCHES OF MAINLY MID LEVEL CLOUDS ACROSS SOUTHEAST ARIZONA...WITH A LITTLE THICKER CLOUD COVER ALONG THE NEW MEXICO BORDER ON THE BACK SIDE OF AFOREMENTIONED DISTURBANCE. UNMODIFIED AREA SOUNDINGS SHOW AMPLE MOISTURE IN PLACE ACROSS THE REGION (1.38 PW VALUES AT BOTH KPSR AND KTWC)...AS WELL AS NEGATIVE LIFTED INDEX PARAMETERS. WITH WEAK DISTURBANCE PROGGED TO MOVE SLOWLY EAST TODAY...WILL HAVE TO RELY ON THE OLD STANDARD OF DAYTIME HEATING AND TERRAIN TO GET CONVECTION GOING. KTWC SOUNDING SHOWS WEAK FLOW AT THE MID LEVELS AND THUS SUSPECT THAT ONCE CONVECTION DOES GET GOING THE SHOWERS/STORMS WILL BE SLOW MOVERS. AFTERNOON TEMPERATURES TO TOP OUT NEAR TO SLIGHTLY BELOW NORMAL THE NEXT COUPLE OF DAYS AS THE UPPER HIGH REMAINS CENTERED NEAR THE FOUR CORNERS. NO UPDATES. && .AVIATION...MOSTLY CLEAR TO PARTLY CLOUDY SKIES THIS MORNING WITH ANY CLOUDS OF SIGNIFICANCE AT OR ABOVE 12K FT AGL. THEREAFTER... ISOLATED-SCATTERED TSRA/SHRA DEVELOPING BY 19Z AND CONTINUING INTO THIS EVENING. CLOUD DECKS GENERALLY 9-11K FT AGL OUTSIDE TSRA/SHRA. LIGHT DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY MORNING THOUGH OUTFLOW WINDS REACHING 35 KTS MAINLY DURING THE 20Z-04Z PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK. && .PREV DISCUSSION...UPPER TROUGH OVER THE NRN ROCKIES AND RIDGE OVER THE CENTRAL CONUS WITH LIGHT MID AND UPPER-LEVEL WIND FIELDS ACROSS SE AZ THIS MORNING. SHEER AXIS IN THE 500-300 MB LAYER EVIDENT VIA 08/00Z UPPER AIR PLOTS AND THIS FEATURE TO REMAIN ACROSS THE AREA TODAY. MOISTURE SHOULD BE SUFFICIENT THIS AFTERNOON AND EVENING TO WARRANT CHANCE-TYPE POPS FROM THE TUCSON METRO AREA EWD. HIGH PRESSURE ALOFT TO DEVELOP NEAR THE FOUR CORNERS REGION WED THEN MEANDER TOWARD THE PACIFIC NW BY FRI. GIVEN THE EXPECTED GENERALLY ELY FLOW AROUND THIS SYSTEM AND THE CONTINUING AVAILABLE MOISTURE... WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS FROM TUCSON EWD THRU FRI WITH LESSER CHANCES ACROSS FAR WRN PIMA COUNTY. 08/00Z GFS INDICATED UPPER RIDGE TO REMAIN OVER THE WRN CONUS DURING THE WEEKEND AND EARLY NEXT WEEK WITH DEEP UPPER LOW OVER THE CENTRAL CONUS. FLOW ALOFT TO BECOME INCREASINGLY NLY AND A TREND TOWARD GRADUALLY DRIER CONDITIONS TO OCCUR. HOWEVER...SHOULD STILL BE ENOUGH MOISTURE TO MERIT LOW-GRADE POPS MAINLY FROM TUCSON EWD SAT-MON. NEAR NORMAL HIGH TEMPS TO OCCUR THIS FORECAST PERIOD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:40 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 840 AM MST TUE SEP 8 2009 AZZ029-031-032-090700- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 840 AM MST TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS THE LOWER DESERTS OF SOUTHEAST ARIZONA. PRECIPITATION CHANCES WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS THE REGION. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MOIST AIRMASS IS EXPECTED TO REMAIN IN PLACE INTO THE WEEKEND BEFORE SOME DRYING TAKES PLACE. THEREFORE...THERE WILL STILL BE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-033>035-090700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 840 AM MST TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS SOUTHEAST ARIZONA. THE CHANCE OF SHOWERS AND STORMS WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAIN DUE TO A MOIST AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MOIST AIRMASS IS EXPECTED TO REMAIN ACROSS SOUTHEAST ARIZONA INTO THE WEEKEND AS THE UPPER HIGH STAYS NEAR THE FOUR CORNERS. SOME DRYING WILL THEN TAKE PLACE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THERE WILL BE ENOUGH MOISTURE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:58 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 105 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.